Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Dec 28, 2018, 5:21 PM EST for Duplin County, Lenoir County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2018, 5:21 PM EST (22:21 UTC)
- Expired
- Dec 28, 2018, 6:00 PM EST
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Duplin County, NC, Lenoir County, NC
The radar
The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383
WWUS82 KMHX 282221
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
521 PM EST FRI DEC 28 2018
NCZ090>093-098-282300-
Onslow-Jones-Craven-Lenoir-Duplin-
521 PM EST FRI DEC 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JONES...
SOUTHERN LENOIR...WEST CENTRAL CRAVEN...NORTHWESTERN ONSLOW AND
DUPLIN COUNTIES...
At 521 PM EST, radar indicated strong thunderstorms were located
along a line extending from 11 miles northwest of Mount Olive to 6
miles south of Ammon. Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Kinston, Wallace, Warsaw, La Grange, Mount Olive, Phillips
Crossroads, Kornegay, Rose Hill, Richlands, Beulaville, Deep Run,
Bowdens, Cypress Creek, Beautancus, Comfort, Kenansville, Chinquapin,
Potters Hill, Petersburg and Pleasant Hill.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3490 7815 3509 7817 3519 7816 3518 7808
3519 7802 3517 7797 3517 7793 3515 7789
3518 7783 3530 7782 3524 7735 3465 7765
3472 7768 3471 7798 3473 7802 3471 7813
3474 7820
TIME...MOT...LOC 2221Z 283DEG 44KT 3528 7825 3471 7853
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Dec 28, 2:34 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Dec 28, 2:34 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
234 PM EST Fri Dec 28 2018
.SYNOPSIS...
A slow moving cold front will approach from the west tonight
and push south of the area Saturday. The front will stall to the
south Sunday as weak low pressure moves along it. Another front
will move into the area the middle part of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Fri...Latest sfc analysis shows low pressure
moving through the Great Lakes region with attendant cold front
pushing through the OH/TN Valley and Gulf States. The cold front
will continue to approach from the west tonight, pushing into
Eastern NC early Sat morning. Expect ENC to remain in the warm
sector through most of tonight.
Latest radar imagery shows area of showers moving through area,
mainly along and east of Hwy 17 this afternoon, with secondary
line of showers and isolated storms moving into Central NC and
SC. Haven't seen any lightning in activity in showers now
pushing through the cwa, but have seen some isolated strikes
upstream in convection over SC. Latest mesoanalysis shows MU
CAPE values 400/500 J/kg and 0-3km shear 40-50 kt. Low lvl
winds/shear fairly strong so can't rule out a cpl storms
becoming strong/marginally severe with gusty winds later this
afternoon and this evening, though lack of organized forcing
with broad ridge off the coast and weak instab shld limit threat
for more organized severe threat. Cont prev fcst trends of
likely to categorical pops this afternoon and evening, then
tapering off from west to east as precip and deeper moisture
slides off the coast. The front moves into the region late with
little if any CAA so expect another very mild night with lows
in the upr 50s/lower 60s.
Based on reports and cams this afternoon, areas of sea fog
continue to push NE along the SE NC coast. Most guidance fields
show areas of fog and sea fog developing this afternoon and
overnight with the onshore flow and warmer air moving over
cooler water. Locally dense fog, esp along the coast will be
possible.
&&
.SHORT TERM /SATURDAY/...
As of 230 PM Fri...The cold front will continue to push through
the region early Saturday, then stall south of the area. Some
patchy fog could linger early in the day, especially along the
coast. Some guidance fields show sea fog lingering along the
coast through late morning until front pushes through and scours
it out. Expect cloud cover to diminish from north to south
behind the front, with more clouds across the southern half of
the area closer to the frontal boundary and deeper moisture.
Low level thickness values support highs in the mid 60s to low
70s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 230 PM Friday... An active weather pattern across Eastern
NC through next week, while temperatures will generally be
above climatology.
Saturday night through Sunday... Another weak low will develop
along the frontal boundary that is to the south of the area and
expected to moves towards ENC; bringing widespread showers back
to the area. Continued with low PoPs late Sat evening then an
increasing trend through around dawn, rain should become more
widespread by the afternoon hours. It will remain warmer than
climo due to the widespread showers and moist air mass. A brief
respite on Sunday night as the weak surface low moves off the
coast and brief subsidence ensues, though cannot rule out some
isentropically enhanced rain as WAA aloft continues, and have
thus retained the chance rain mention.
Monday through Tuesday... Models remain in good agreement with
a significant low pressure system developing along the Gulf
States and lifting through the TN/OH Valley, though some timing
differences remain when the storm system can impact eastern NC
Monday into Tuesday. It appears that WAA will continue on Monday
with warm front lifting through ahead of the low pressure to
the southwest, and isentropically driven rain will be a threat
on Monday. Continues the mention of chance PoPs at this time due
to some continued differences amongst models and respective
ensembles. Eastern NC should be well entrenched in the warm
sector early in the week, esp by Tuesday, as all guidance
indicates well above normal thicknesses. High temps should again
climb back well into the 60s by Monday, and perhaps into the
70s for Tuesday. Lows will accordingly be warmer than normal
with the clouds, humidity, and shower threat, with readings well
into the 40s and 50s.
Tuesday night through Thursday... The associated cold front
from the low pressure system is expected to push through Tuesday
night/Wednesday morning, though its difficult to determine
timing, but will enhance shower chances across the area.
Therefore, continued to hang onto the chance pops in the
forecast. Models are showing a developing low along the Gulf
States on Thursday and its progged to lift across ENC, but
timing differences remain for late week.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 230 PM Fri...Mix of IFR and MVFR conditions currently
across the terminals, with widespread sub-VFR expected to
continue through at least 12z. S/SW wind gusts 20-25 kt will
continue this afternoon, diminishing this evening. An area of
showers continues to move through terminals early this
afternoon, then expect a brief lull before an additional line
of showers and isolated storms moves through late this afternoon
and this evening. Shra will begin to slowly push E of TAF sites
later tonight but appears lower cigs, likely in IFR range, will
cont overnight and could see some areas of fog develop as well
given the low level moisture. The cold front will push through
early Saturday, which should allow fog and low clouds to lift.
However, MVFR ceilings could linger esp at OAJ and EWN into the
afternoon.
Long Term /Saturday night through Wednesday/...
As of 230 PM Friday...Unsettled weather with scattered showers
will bring periods of sub-VFR conditions Sunday through Tuesday.
&&
.MARINE...
Short Term /through Saturday/...
As of 230 PM Fri...Gusty S/SW winds and elevated seas expected
to continue across the waters tonight into Sat. SCAs continue
for the inland rivers, sounds and coastal waters. Latest obs
show S/SSW winds 15-25 kt with gusts up to 30 kt and seas 6-11
ft. The cold front to the west will continue to approach the
waters tonight moving through early Saturday. Gusty winds will
diminish late tonight as front gets closer to the waters. Winds
become more westerly 10-15 kt Sat morning and N/NW 5-15 kt Sat
afternoon. Elevated seas early Sat 4-7 ft subsiding below 6 ft
by late afternoon.
Will continue to watch for possible sea fog development as
dewpts rise above wtr temps...guidance shows best potential this
evening and overnight, possibly lingering into early Saturday.
Based on obs and cams this afternoon, sea fog is trying to push
northward along the SE NC coast. Locally dense fog will be
possible across the waters overnight into early Sat, will
continue to monitor for the possible need for a Marine DFA.
Long Term /Saturday night through Wednesday/...
As of 245 AM Friday...Winds becoming N/NE Saturday night
through Sunday. Seas 3-5 ft Sunday. A warm front will lift
north through the waters on Monday with winds veering to S and
SW though speeds look to remain below 15 kts. The gradient
tightens again Tuesday with SCA conditions possible in wind
gusts upwards of 25 kt and seas building 5 to 7 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for AMZ130-
131-136-137.
Small Craft Advisory until 1 AM EST Saturday for AMZ135.
Small Craft Advisory until 5 PM EST Saturday for AMZ152-154-
156-158.
Small Craft Advisory until 1 PM EST Saturday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...DAG/BM
AVIATION...CQD/BM
MARINE...CQD/BMHazardous weather outlook, Dec 28, 2:56 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 256 PM EST Fri Dec 28 2018 NCZ029-044>047-079>081-090>095-098-103-104-292000- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 256 PM EST Fri Dec 28 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Numerous showers and a few thunderstorms will continue through this evening ahead of a cold front. A couple of the storms could become strong with gusty winds the primary threat. Brief heavy rain will be possible at times as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 28, 3:38 PM EST, 1 hour 43 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 338 PM EST FRI DEC 28 2018 NCZ093-095-104-282145- Craven-Outer Banks Hyde-Carteret- 338 PM EST FRI DEC 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN... SOUTHEASTERN HYDE AND CARTERET COUNTIES... At 338 PM EST, a strong thunderstorm was located over Pine Knoll Shores, or 7 miles southwest of Morehead City, moving northeast at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Morehead City, Newport, Cedar Island, Harkers Island, North River, Sealevel, Marshallberg, Davis, Smyrna, Straits, Atlantic, Pine Knoll Shores, Harlowe, Otway, Wildwood, Williston, Open Grounds Farm, Stacy, Bettie and Portsmouth Village. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3473 7698 3530 7599 3504 7571 3454 7684 TIME...MOT...LOC 2038Z 236DEG 39KT 3466 7684 11
Special weather statement, Dec 28, 5:17 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
517 PM EST FRI DEC 28 2018
NCZ029-045-046-282315-
Washington-Tyrrell-Martin-
517 PM EST FRI DEC 28 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...NORTHERN
MARTIN AND WEST CENTRAL TYRRELL COUNTIES...
At 517 PM EST, a strong thunderstorm was located 10 miles south of
Scotland Neck, or 10 miles northeast of Tarboro, moving east at 40
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Williamston, Plymouth, Westover, Pleasant Grove, Scuppernong, Cape
Colony, Mackeys, Roper, Hamilton, Oak City, Creswell, Dardens and
Hassell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3601 7721 3593 7719 3594 7705 3587 7703
3590 7694 3585 7686 3589 7683 3586 7677
3594 7669 3593 7674 3604 7666 3601 7651
3604 7645 3604 7636 3577 7638 3585 7690
3588 7735 3600 7741 3607 7733
TIME...MOT...LOC 2217Z 274DEG 44KT 3598 7739
11Special weather statement, Dec 28, 5:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
521 PM EST FRI DEC 28 2018
NCZ090>093-098-282300-
Onslow-Jones-Craven-Lenoir-Duplin-
521 PM EST FRI DEC 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JONES...
SOUTHERN LENOIR...WEST CENTRAL CRAVEN...NORTHWESTERN ONSLOW AND
DUPLIN COUNTIES...
At 521 PM EST, radar indicated strong thunderstorms were located
along a line extending from 11 miles northwest of Mount Olive to 6
miles south of Ammon. Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Kinston, Wallace, Warsaw, La Grange, Mount Olive, Phillips
Crossroads, Kornegay, Rose Hill, Richlands, Beulaville, Deep Run,
Bowdens, Cypress Creek, Beautancus, Comfort, Kenansville, Chinquapin,
Potters Hill, Petersburg and Pleasant Hill.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3490 7815 3509 7817 3519 7816 3518 7808
3519 7802 3517 7797 3517 7793 3515 7789
3518 7783 3530 7782 3524 7735 3465 7765
3472 7768 3471 7798 3473 7802 3471 7813
3474 7820
TIME...MOT...LOC 2221Z 283DEG 44KT 3528 7825 3471 7853
11The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 3:38 PM EST | Special Weather Statement | MHX | Carteret | 67 min |
| Dec 28, 3:40 PM EST | Special Marine Warning | MHX | 95 min | |
| Dec 28, 5:17 PM EST | Special Weather Statement | MHX | Washington | 58 min |
| Dec 28, 5:30 PM EST | Special Weather Statement | MHX | Greene, Martin, Pitt | 60 min |
| Dec 28, 5:54 PM EST | Special Weather Statement | MHX | Craven, Duplin, Jones, Onslow | 51 min |
| Dec 28, 6:27 PM EST | Special Weather Statement | MHX | Lenoir | 33 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.